Illinois, 2012

Strong Wind in Illinois, February 29, 2012

February 29, 2012 · NWS ILX · 5 events in 4 counties and zones

Deepening low pressure tracking through the Upper Midwest into the Great Lakes produced very strong winds across central Illinois during the afternoon of February 29th. Winds gusted to between 45 and 55 mph at times, causing minor wind damage around the area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Deepening low pressure tracking through the Upper Midwest into the Great Lakes produced very strong winds across central Illinois during the afternoon of February 29th. Winds gusted to between 45 and 55 mph at times, causing minor wind damage around the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 29, 11:44 AM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Feb 29, 11:44 AM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1144 AM CST WED FEB 29 2012

.DISCUSSION...
ISSUED 934 AM CST WED FEB 29 2012
EXITING SYSTEM AND SIGNIFICANT PRESSURE GRADIENT RESULTING IN
WINDY DAY FOR CENTRAL ILLINOIS. WIND ADVISORY REMAINS IN
EFFECT...AND WILL HAVE TO BE MONITORED CLOSELY FOR EVIDENCE
POINTING TO HIGH WIND WARNING. RIGHT NOW...ALL SIGNS POINTING TO
HIGH END ADVISORY CRITERIA. 925 MB WINDS THIS MORNING ON THE ILX
SOUNDING IN EXCESS OF 46KTS. PLENTY OF DRY AIR WILL LEND ITSELF TO
SOME TURBULENT MIXING AND VERY WINDY CONDITIONS THROUGHOUT THE
DAY. FOR NOW...FORECAST IS ON TRACK. NO UPDATES ARE
ANTICIPATED...DRY...SUNNY...AND WARM. WINDS THE MAIN CONCERN.

&&

.AVIATION...
ISSUED 1139 AM CST WED FEB 29 2012
WINDS THE MAIN CONCERN. SOUTHWESTERLY WINDS RAMPING UP TO THE
25-30KTS...GUSTS IN EXCESS OF 35-40KTS EXPECTED THROUGH THE
AFTERNOON. PLENTY OF SUNSHINE...AND LIKELY TO STAY VFR THROUGH THE
AFTERNOON AND EVENING. THOUGH GUIDANCE IS MAINTAINING CLEAR SKIES
IN THE WAKE OF THE EXITING SYSTEM...TIME HEIGHT MOISTURE PROFILES
ARE TRAPPING RH UNDER AN INVERSION AND POTENTIALLY KEEPING A LOW
DECK. UPPER LOW STILL KEEPING A BIT OF VFR/MVFR CLOUDS TO THE NW
OVER IA...MOST LIKELY TO IMPACT BMI AND PIA THIS EVENING AFTER
06Z. PUTTING A SCT SKY OVER SPI CMI AND DEC...KEEPING THE TAFS ON
THE OPTIMISTIC SIDE OF CAUTION. WINDS OVERALL SHOULD REDUCE
CONSIDERABLY AFTER SUNSET...CONTINUING TO GO DOWN TO THE 10KTS OR
LESS NEIGHBORHOOD AND OUT OF THE WEST TOMORROW MORNING.

HJS
&&

.PREV DISCUSSION...
ISSUED 330 AM CST WED FEB 29 2012

SHORT TERM...TODAY THROUGH FRIDAY NIGHT

WILL EXPAND THE WIND ADVISORY TODAY TO INCLUDE CLARK AND
CUMBERLAND COUNTIES AND STILL GOING FROM 9 AM THROUGH 6 PM TODAY.
TORNADO WATCH ALSO IN EFFECT FOR SOUTHERN 6 COUNTIES UNTIL 9 AM
THIS MORNING...THOUGH STRONGEST STORMS APPEARS TO BE FURTHER SOUTH
OVER SE MO AND HEADING ENE INTO SOUTHERN IL SOUTH OF I-64.

STRONG/DEEPENING LOW PRESSURE OF 988 MB ALONG THE WESTERN MN/IA
BORDER AND FORECAST TO WEAKEN TO 996 MB OVER CENTRAL WI BY SUNSET.
THIS STORM PROMPTING WINTER STORM AND BLIZZARD WARNINGS OVER
PARTS OF THE DAKOTAS AND MN INTO NORTHERN PARTS OF WI AND MI. WARM
FRONT CURRENTLY LIFTING NORTHWARD ACROSS CENTRAL IL EARLY THIS
MORNING AND NEAR I-74. COLD FRONT WAS OVER EASTERN MO WITH BANDS
OF SHOWERS AND THUNDERSTORMS OVER NW/NORTHERN IL AND ALSO FROM
PARTS OF CENTRAL/SW IL INTO SE MO. SHOWERS AND THUNDERSTORMS
POSSIBLE OVER EASTERN IL UNTIL MID MORNING...THEN MOST AREAS
SHOULD BE DRY REST OF DAY AS AREA GETS DRY SLOTTED AND CLOUDS
CLEAR. VERY TIGHT PRESSURE GRADIENT TO INCREASE W/SW WINDS DURING
THE MORNING WITH GUSTS OF 40 TO 50 MPH THIS AFTERNOON AND
PROMPTING A WIND ADVISORY FOR CENTRAL IL TODAY. WINDS WILL BE A BIT
STRONGER THAN THERE WERE SUNDAY AND BUFKIT MOMENTUM TRANSFER SHOWS
GUSTS ABOVE 40 KTS OVER CENTRAL IL BY AFTERNOON. HIGHS TODAY TO
RANGE FROM THE 50S NW OF THE IL RIVER...TO AROUND 70F ALONG THE
WABASH RIVER VALLEY...WHICH IF IT GETS THIS WARM TODAY WOULD BE
THE FIRST TIME TO REACH 70F SINCE NOV 14.

WEAK HIGH PRESSURE OVER THE ROCKIES DRIFTS EAST INTO THE MID MS
VALLEY BY EARLY THU MORNING AND TOWARD THE APPALACHIANS BY SUNSET
THU. THIS TO DIMINISH WINDS DURING THE EVENING WITH MOSTLY SUNNY
SKIES EXPECTED THU. HIGHS MOSTLY IN THE 50S THU WITH SOME LOWER
60S SW AREAS AND SE IL.

ANOTHER STRONG LOW PRESSURE DEVELOPS OVER THE TX/OK PANHANDLE THU
NIGHT AND EJECTS/DEEPENS NE INTO CENTRAL/NORTHERN IL FRIDAY.
MODELS HAVE TRENDED FURTHER NW WITH THIS TRACK WITH THUNDERSTORMS
MORE LIKELY AND ALSO WARMER WITH HIGHS NEAR 70F AGAIN AT
LAWRENCEVILLE. COULD ALSO BE A SEVERE WEATHER THREAT AGAIN OVER SE
IL IN THE WARM SECTOR FRI AFTERNOON. DRY SLOT WORKS NE INTO
CENTRAL/SE IL DURING FRI NIGHT WITH SHOWERS DIMINISHING. WINDY
CONDITIONS EXPECTED AGAIN FRI/FRI NIGHT WITH STRONG STORM SYSTEM.

LONG TERM...SATURDAY THROUGH WEDNESDAY

EXTENDED MODELS/ENSEMBLES CONTINUE TO BUILD A STRONG UPPER LEVEL
TROF INTO THE EASTERN STATES THIS WEEKEND COOLING TEMPS BACK
CLOSER TO NORMAL WITH HIGHS IN THE 40S SAT/SUN. WEAK UPPER LEVEL
DISTURBANCES IN THE UPPER LEVEL TROF COULD BRING SLIGHT CHANCES OF
LIGHT PRECIPITATION ESPECIALLY SUNDAY. THEN STRONG UPPER LEVEL
RIDGE BUILDS EAST INTO IL/OHIO VALLEY EARLY NEXT WORK WEEK WITH
DRY AND MILDER WEATHER EXPECTED. HIGHS COULD REACH INTO THE LOW TO
MID 60S TUESDAY. NEXT WEATHER SYSTEM APPEARS TO MOVE INTO IL
AROUND WED WITH NEXT CHANCE OF SHOWERS AND POSSIBLE THUNDERSTORMS.

HUETTL

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ILZ027>031-036>038-
040>057-061>063.

&&
Hazardous weather outlook, Feb 29, 11:05 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1105 AM CST WED FEB 29 2012

ILZ027>031-036>038-040>045-047>053-011300-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
1105 AM CST WED FEB 29 2012

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS ARE EXPECTED TODAY. SUSTAINED WINDS WILL BE IN
THE 30 TO 35 MPH RANGE...WITH SOME GUSTS AS HIGH AS 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY AS THE NEXT
STORM SYSTEM MOVES ACROSS ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ046-054>057-061>063-011300-
CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-MOULTRIE-SHELBY-VERMILION-
1105 AM CST WED FEB 29 2012

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS ARE EXPECTED TODAY. SUSTAINED WINDS WILL BE IN
THE 30 TO 35 MPH RANGE...WITH SOME GUSTS AS HIGH AS 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY AS THE NEXT
STORM SYSTEM MOVES ACROSS ILLINOIS. THESE THUNDERSTORMS MAY BECOME
SEVERE AND BRING DAMAGING WINDS AND THE CHANCE FOR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ066>068-071>073-011300-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1105 AM CST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

BRISK WINDS OF 20 TO 30 MPH ARE EXPECTED TODAY...WITH SOME GUSTS
NEAR 40 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY AS THE NEXT
STORM SYSTEM MOVES ACROSS ILLINOIS.THESE THUNDERSTORMS MAY BECOME
SEVERE AND BRING DAMAGING WINDS AND THE CHANCE FOR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

In the hours before

Local storm report, Feb 29, 2:21 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
221 PM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     NON-TSTM WND GST PEORIA INTERNATIONAL AI 40.67N 89.68W
02/29/2012  M55.00 MPH       PEORIA             IL   ASOS

0141 PM     NON-TSTM WND GST CAPITAL AIRPORT         39.84N 89.68W
02/29/2012  M51.00 MPH       SANGAMON           IL   ASOS

0150 PM     NON-TSTM WND GST WILLARD AIRPORT         40.04N 88.28W
02/29/2012  M53.00 MPH       CHAMPAIGN          IL   ASOS

0156 PM     NON-TSTM WND GST BLOOMINGTON AIRPORT     40.48N 88.92W
02/29/2012  M52.00 MPH       MCLEAN             IL   AWOS

&&

TIMTE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind. Local standard time, as filed.

Strong Wind, Champaign

When
February 29, 3:15 PM CST to 3:20 PM CST
Where
Champaign forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

A tree was blown onto a house in Champaign, causing roof and wall damage.

Strong Wind, Christian

When
February 29, 4:00 PM CST to 4:05 PM CST
Where
Christian forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

A traffic light was knocked down in Pana.

Strong Wind, Vermilion

When
February 29, 4:05 PM CST to 4:10 PM CST
Where
Vermilion forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

A large tree was blown down onto Vermilion Street in Danville.

Strong Wind, Macon

When
February 29, 4:10 PM CST to 4:15 PM CST
Where
Macon forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

A tractor trailer was blown over on Interstate 72 at mile marker 134 near Warrensburg.

Strong Wind, Macon

When
February 29, 4:30 PM CST to 4:35 PM CST
Where
Macon forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

A piece of aluminum roof framing was torn from the front of a detached garage in Oakley.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367034, 367038, 367017, 367018, 367032.